Meth overdose occurs when the body is presented with an overwhelming amount of meth, usually because of drug abuse or because of suicide attempts. A lethal dose of methamphetamine varies depending on characteristics of the drug and the user because each person has a different sensitivity to a specific amount of methamphetamine. A toxic level in one person may not be a toxic dose in another. The definition of a lethal dose of meth may also be complicated by other drugs the user may have taken or by diseases that the person may have developed either as a complication of chronic use or of other causes.
Unlike other drug intoxications, meth overdose gives no immediate signs to users. Users can take a lethal dose and not instantly realize that they have just done so. A meth overdose is characterized by a rapid onset of physiological deterioration, eventually leading to a heart attack or stroke. Because of the rapid onset, death proceeds suddenly and unexpectedly.
The severity of signs and symptoms indicate how one’s meth overdose has progressed or is progressing, with severe progression leading to death. Less severe signs and symptoms include those that are exclusive, but also characteristic of severe progression. These signs and symptoms include sweating profusely, rapid breathing, increased heart rate and dilated pupils. Profuse sweating, rapid breathing, increased heart rate and dilated pupils are all associated with stimulation of the sympathetic nervous system. It is the sympathetic nervous system that accelerates the heart rate, constricts the blood vessels, and raises blood pressure.
A meth overdose acts specifically on the sympathetic nervous system causing increased release of the neurotransmitter norepinephrine and allowing norepinephrine to remain active by decreasing its uptake. This increase in norepinephrine accelerates the heart rate, constricts blood vessels, and raises blood pressure. As the heart beats faster, more energy is needed for the body to accommodate the extra workload the heart is producing. As the body uses the energy for bodily functions, some energy is also released as heat in the form of sweat, thus explaining why profuse sweating happens in an overdose. At a certain point, the fluids needed to produce the sweat deplete, causing dehydration. Because the body doesn’t have an effective way to release the heat, the heat accumulates and produces a rise in body temperature.
To treat the rise in temperature, ice blankets can cool the body externally, while special drugs control internal cooling. Drinking liquids prevents excessive dehydration and restores body fluids. During a meth overdose, all of the physiological effects associated with the sympathetic nervous system including increased heart rate, increased blood pressure, and vascular constriction, affect many organ systems, causing heart problems, stroke, and acute kidney failure take place.
High temperature, rapid onset of kidney failure and cardiovascular collapse together are definite danger signs of physiological regression due to meth overdose. High temperature is associated with the sympathetic nervous system and overworked muscles. As described above, the body reaches a point of dehydration. As a result, the body does not have an effective way to release the heat. The heat then accumulates, raising body temperature. Long-term muscle twitching and contraction coupled with hyperthermia lead to muscle breakdown. The byproducts from this breakdown, proteins, then overload the kidney. The kidney is not able to handle this overload.
Kidney failure may be related to high blood pressure and vascular constriction during meth overdose. These cause a decrease in oxygenated blood to the kidney. Again, the sympathetic nervous system is involved here. As mentioned before, the sympathetic nervous system constricts the blood vessels. Constriction of the blood vessels results in less flow of oxygenated blood to tissue and cells. A decrease in oxygenated blood then leads to tissue and cell death, in this case, specifically the kidney. Cardiovascular collapse is also caused by constriction of blood vessels. A decrease in blood flow also leads to tissue and cell death of the heart. And with the diminished efficiency of the heart, the heart's output slowly deteriorates, eventually collapsing.
Fatal meth overdoses have several detrimental prognoses in common. They usually result in direct toxic effects, followed by multiple organ failure. Death from a meth overdose is associated with the rapid onset of kidney failure and with the circulatory system collapsing. A large percentage of patients who die usually have symptoms of coma, shock, inability to pass and secrete urine, and muscle twitching.